High Wind, Judith Gap
- When
- February 16, 1:00 AM MST to 5:00 AM MST
- Where
- Judith Gap forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 46.424, -109.509 (the zone’s center; the record gives no point)
A strong cold front and upper level disturbance moved south out of Canada resulting in very strong winds across the entire forecast area. The following wind reports were received: 60 mph gust 3NNE Wilsall, 63 mph gust in Judith Gap, 81 mph gust 3W Fishtail(Fishtail RAWS), 59 mph gust in Pine Creek, 60 mph gust in Harlowton, 62 mph gust 14ESE Musselshell(Kilo RAWS), 80 mph gust 6ENE Livingston,…
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A strong cold front and upper level disturbance moved south out of Canada resulting in very strong winds across the entire forecast area. The following wind reports were received: 60 mph gust 3NNE Wilsall, 63 mph gust in Judith Gap, 81 mph gust 3W Fishtail(Fishtail RAWS), 59 mph gust in Pine Creek, 60 mph gust in Harlowton, 62 mph gust 14ESE Musselshell(Kilo RAWS), 80 mph gust 6ENE Livingston, 68 mph gust in Rapelje, 62 mph gust 15SSE Roundup, 60 mph gust 5ENE Lame Deer, 46 mph sustained winds 2ESE Alzada, 48 mph sustained winds 2NW Rock Springs, 55 mph sustained winds 11W Livingston, 43 mph sustained winds 18E Billings, 44 mph sustained winds in Billings, 87 mph wind gust 9ESE Chico(Wicked Creek RAWS), 61 mph gust in Miles City, 82 mph gust 21E Warren(Hillsboro RAWS), 50 mph sustained winds 8S Wyola, 64 mph gust 8S Bridger(Deer Mountain RAWS) and a 66 mph gust 8S Wyola.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 15, 9:13 PM MST, 3 hours 47 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BILLINGS MT
913 PM MST THU FEB 15 2007
.SHORT TERM...VALID FOR FRI AND SAT...
00Z GFS AND NAM IN GOOD AGREEMENT TONIGHT WITH BOTH SHOWING VERY
STRONG WINDS MOVING INTO THE AREA. BUFKIT SHOWING INVERTED V
SOUNDINGS OVER THE CENTRAL AND WESTERN ZONES. VERY UNUSUAL FOR
THIS TIME OF THE YEAR BUT IS SUPPORTED BY UPPER AIR SOUNDINGS.
WINDS MIXING OUT TO 700MB WHICH SHOULD ALLOW +65KT WINDS TO MIX TO
THE SURFACE. STRONG WINDS LOOK TO DEVELOP BY 06Z TONIGHT AND WILL
START HIGH WIND WARNING THEN. BLIZZARD WARNING STILL LOOKS GOOD
OVER THE EASTERN ZONES FRIDAY MORNING WITH ALBERTA CLIPPER MOVING
INTO WESTERN NORTH DAKOTA. NAM12 SHOWING SNOW TO DEVELOP DURING
THE MORNING WITH WRAP AROUND DEVELOPING AGAIN BY EARLY AFTERNOON.
STRONG WINDS WILL BE OVER THIS AREA AND VISIBILITIES WILL BE NEAR
ZERO AT TIMES. MADE SOME MINOR ADJUSTMENTS TO CLOUDS AND RAISED
TEMPERATURES A FEW DEGREES IN THE EASTERN AREAS WITH STRONG WARM
AIR ADVECTION. ZONES WILL BE SENT SHORTLY. RICHMOND
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
THE MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT FOR EARLY IN THE
EXTENDED PERIOD THAT AN UPPER LEVEL RIDGE WILL BE OVERHEAD WITH
ANOTHER UPPER TROUGH MOVING ONSHORE IN THE PACIFIC NORTHWEST. THE
FLOW WILL SPLIT FOR EARLY IN THE WEEK...WITH THE STRONGER ENERGY
IN THE BASE OF THE TRIP MOVING INTO THE FOUR CORNERS REGION
MONDAY. A WEAKER NORTHERN STREAM PORTION OF THE TROUGH WILL MOVE
ACROSS THE FORECAST AREA MONDAY AND MONDAY NIGHT...AND WILL KEEP
INHERITED PRECIPITATION CHANCES. UPPER LEVEL RIDGING WILL QUICKLY
REBOUND TUESDAY WITH WINDY CONDITIONS REDEVELOPING AS A SURFACE
LOW MOVES EAST ACROSS SOUTHERN CANADA WITH ANOTHER UPPER SHORT-
WAVE DISTURBANCE. SOUTHWEST FLOW ALOFT STILL LOOKS LIKE IT WILL
DEVELOP WEDNESDAY THROUGH LATE IN THE WEEK. WILL KEEP THE
INHERITED IDEA OF SOME NEAR CLIMATOLOGICAL CHANCES FOR
PRECIPITATION IN THE WESTERN HALF OF THE AREA. TEMPERATURES WILL
BE SLIGHTLY ABOVE NORMAL IN THE CENTRAL AND WESTERN PORTIONS OF
THE AREA THROUGH THE PERIOD WITH HIGHS IN THE LOWER TO MID 40S
AND LOWS IN THE MID 20S. EASTERN PORTIONS OF THE AREA WILL BE
SLIGHTLY COOLER SUNDAY AND MONDAY BEFORE WARMING TO SLIGHTLY
ABOVE NORMAL TUESDAY AND BEYOND. CARPENTER
&&
.AVIATION...
VERY STRONG WINDS WILL BE THE PREDOMINATE WEATHER FEATURE AND
HAZARD THROUGH FRIDAY EVENING. WEST TO NORTHWEST WINDS 30 TO 40
MPH WITH GUSTS AS HIGH AS 65 MPH CAN BE EXPECTED AROUND KLVM
TONIGHT AS WELL AS THE BEARTOOTH FOOTHILLS. THE WINDS WILL SPREAD
EAST OVERNIGHT AND INTO FRIDAY. EASTERN SECTIONS...INCLUDING
KMLS...WILL SEE A FEW INCHES OF SNOW COMBINE WITH THE STRONG WINDS
FRIDAY TO PRODUCE AREAS OF BLIZZARD CONDITIONS. PLEASE SEE LOCAL
TAF AND TWEB PRODUCTS FOR DETAILS. TESAR
&&
.PRELIMINARY POINT TEMP/POPS...
FRI SAT SUN MON TUE WED THU
-----------------------------------------------------------
BIL 029/046 020/043 026/049 028/042 026/043 027/042 024/038
34/O 10/N 00/U 02/W 00/B 02/W 22/O
LVM 039/044 023/045 035/048 026/044 025/044 028/042 025/038
34/R 30/N 00/N 03/W 01/B 12/W 22/O
HDN 022/048 022/045 014/049 026/042 021/044 022/043 020/041
44/O 10/B 00/U 02/W 10/B 01/B 11/B
MLS 017/032 017/033 015/039 018/035 017/038 018/037 016/034
77/S 30/B 00/U 00/B 20/B 00/B 00/B
4BQ 019/035 021/039 023/046 024/038 020/045 021/043 019/043
56/S 20/B 00/U 00/B 20/B 00/B 00/B
BHK 021/030 014/030 013/037 015/030 015/035 016/038 013/032
67/S 60/B 00/U 00/B 20/B 00/B 00/B
SHR 021/044 022/042 011/047 024/044 020/042 018/042 016/040
35/O 40/B 00/U 01/B 20/B 01/B 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MST FRIDAY FOR ZONES
28>31-34-35-38-39-41-42-56>58-63.
BLIZZARD WARNING IN EFFECT FROM 5 AM TO 11 PM MST FRIDAY FOR
ZONES 32-33-36-37.
WIND ADVISORY IN EFFECT UNTIL 6 PM MST FRIDAY FOR ZONES
65-66.
WY...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MST FRIDAY FOR ZONE
99.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 950 PM MST THU FEB 15 2007 MTZ028>031-034-035-038>042-056>058-063>068-WYZ098-099-170500- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD- NORTHERN STILLWATER-YELLOWSTONE-SOUTHERN BIG HORN-EASTERN CARBON- NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY- RED LODGE FOOTHILLS-NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP- PARADISE VALLEY-LIVINGSTON AREA-BEARTOOTH FOOTHILLS- ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS- NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 950 PM MST THU FEB 15 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT A STRONG STORM SYSTEM WILL MOVE INTO THE REGION TONIGHT BRINGING STRONG NORTHWEST WINDS FROM 25 TO 40 MPH WITH GUSTS TO 60 MPH POSSIBLE BY EARLY FRIDAY MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AS THE STORM SYSTEM MOVES ACROSS THE AREA FRIDAY...THE STRONG WINDS WILL CONTINUE FROM 30 TO 45 MPH WITH GUSTS UP TO 60 MPH. THIS MAY ALSO RESULT IN AREAS OF BLOWING AND DRIFTING SNOW...REDUCING VISIBILITY AND CAUSING HAZARDOUS TRAVEL CONDITIONS AT TIMES. WORSE CONDITIONS ARE EXPECTED OVER FAR SOUTHEAST MONTANA WHERE BLIZZARD CONDITIONS ARE EXPECTED TO DEVELOP. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ032-033-036-037-170500- CUSTER-FALLON-POWDER RIVER-CARTER- 950 PM MST THU FEB 15 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MONTANA. .DAY ONE...TONIGHT A STRONG STORM SYSTEM WILL MOVE INTO SOUTHEAST MONTANA OVERNIGHT AND CONTINUE THROUGH FRIDAY. PRECIPITATION WILL BEGIN AS SCATTERED RAIN AND SNOW SHOWERS OVERNIGHT...WITH THE POSSIBILITY FOR AREAS OF FREEZING RAIN...AND THEN CHANGE TO SNOW EARLY FRIDAY. STRONG NORTHWEST WINDS BEHIND THE FRONT WILL RESULT IN AREAS OF BLOWING AND DRIFTING SNOW...REDUCING VISIBILITY AND CAUSING HAZARDOUS TRAVEL CONDITIONS AT TIMES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SNOW ACCUMULATIONS OF 2 TO 4 INCHES AND STRONG NORTHWEST WINDS WILL CONTINUE ACROSS SOUTHEAST MONTANA THROUGH MUCH OF THE DAY FRIDAY. WEST TO NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS TO 60 MPH ARE EXPECTED THROUGH THE DAY AND INTO THE EARLY EVENING. THIS WILL RESULT IN AREAS OF SIGNIFICANT BLOWING AND DRIFTING SNOW...REDUCING VISIBILITY TO LESS THAN A QUARTER OF A MILE AT TIMES...CAUSING VERY HAZARDOUS TRAVEL CONDITIONS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
13 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14386, 14430, 14387, 14385, 14433, 14432, 14434, 14435, 14436, 14437, 14438, 14441, 14442.